Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

March 29, 2021Cascade County, Judith Basin County, Teton County, Montana

NWS Great Falls, MT issued this special weather statement at Mar 29, 2021, 11:31 PM MDT for Cascade County, Judith Basin County, Teton County, Montana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2021, 11:31 PM MDT (05:31 UTC)
Expired
Mar 30, 2021, 12:30 AM MDT
In force
59 min
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Judith Basin County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS85 KTFX 300531
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
1131 PM MDT Mon Mar 29 2021

MTZ009-012-014-048>051-054-300630-
Cascade-Southern Rocky Mountain Front-Northern Rocky Mountain
Front-Fergus-Eastern Teton-Judith Basin-Central and Southern Lewis
and Clark-Meagher-
1131 PM MDT Mon Mar 29 2021

...AN AREA OF MODERATE SNOW WILL AFFECT CENTRAL LEWIS AND 
CLARK...WEST CENTRAL PONDERA...NORTHERN MEAGHER...JUDITH 
BASIN...SOUTH CENTRAL GLACIER...SOUTH CENTRAL FERGUS...TETON AND 
CASCADE COUNTIES...

At 1128 PM MDT, an area of moderate snow was located along a line 
extending from near Kiowa to near Fort Shaw to 10 miles south of 
Great Falls to 17 miles southeast of Moore. Movement was south at 20 
mph.

Visibilities will drop quickly to between half of a mile and one 
mile in this area of snow. Snow accumulations of half of an inch to 
one inch are possible over the next hour.

Locations impacted include...
Choteau, Cascade, Fairfield, Fort  Shaw, Heart Butte, Augusta, 
Kiowa, East Glacier Park, Neihart, Marias Pass, , Windham, Eden, 
Stockett and Utica.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4867 11326 4764 11176 4681 10935 4670 10939
      4672 11027 4652 11028 4677 11139 4700 11205
      4792 11307 4798 11288 4812 11299 4817 11323
      4833 11338
TIME...MOT...LOC 0528Z 009DEG 16KT 4856 11320 4759 11178 4736 11122
4679 10946

$$

Moldan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Mar 29, 8:52 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 29, 8:52 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
852 PM MDT Mon Mar 29 2021

.UPDATE...

The main update to the forecast for the overnight period is to
significantly increase the chance/coverage of snow over central
Montana. A band of light to moderate snow continues to track south
of Cut Bank and Havre towards Great Falls, Lewistown, and the
central Montana mountains this evening. This will likely lead to
an inch or so of snow accumulation for the plains and 2 to 3
inches on the foothills and in the mountains. The disturbance
associated with this band will continue to move south through the
Helena area near and after midnight, but it should weaken after
midnight, resulting in maybe up to an inch of snowfall in Helena
and a half inch or so south toward Bozeman.

Winds over the eastern TFX plains will also continue to decrease
overnight, as gusts currently in the 30 to 40 mph range fall more
so into the 15 to 25 mph range after midnight.

Coulston

&&

.SYNOPSIS...

Cold and unsettled conditions continue across the region through
tonight with drier but continued cool conditions on Tuesday. Warmer
and drier conditions develop Wednesday through the upcoming weekend
with breezy to windy conditions at times.

&&

.AVIATION...
645 PM MDT Mon Mar 29 2021 (30/00Z TAF period)

Weather under the decreasing northwest flow aloft has mostly calmed
down this afternoon. Conditions will mostly be VFR with decreasing
cloudiness throughout the period. However, weak energy in the flow
will continue to obscure mountains in clouds and snow through 12Z.
Scattered snow showers will also bring occasional MVFR/IFR
conditions to north central Montana (KCTB KHVR) through 02Z or so,
to central Montana (KGTF KLWT) through 05Z or so, and southwest
Montana (KHLN KBZN KEKS) from 05Z through around 12Z. Gusty
northwest winds will also continue to decrease over the area from a
KHLN-KLWT line north, especially through 06Z.
Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 645 PM MDT Mon Mar 29 2021/

645 pm Update...Winds have decreased to below High Wind criteria
across Hill, Blaine, and Fergus Counties early this evening, so we
have allowed the High Wind Warning for those counties to expire at 6
pm. The winds just off the surface and the surface pressure across
the area have both weakened somewhat, enough to keep wind gusts
mostly below 50 mph for the last hour or so. This trend of
decreasing winds should continue through the evening and overnight.
Coulston

Upper level extending south into the area shifts east tonight
with cold NW flow aloft across the area through Tuesday. Stacked
surface and mid level low moving across SK today will keep very
windy conditions across the area through this evening with
strongest winds across northeast portions of the forecast area.
Snow showers continue across some areas this afternoon with
another round of more organized snow showers or light snow
developing across western portions of north-central MT late this
afternoon, shifting south through central MT this evening as an
embedded shortwave disturbance and reinforcing surge of low level
cold air moves south from Alberta. Will extend winter weather
advisories for areas along the continental divide and central MT
mountains though tonight highlight the additional snow.

Drier conditions are expected Tuesday but temperatures remain
colder than average with much lighter winds. Temperatures warm
Wednesday through the upcoming Weekend as upper level ridging
redevelops over the region. A disturbance moving over the ridge
through Canada will bring a period of stronger winds Thursday.
Warm temperatures and windy conditions will elevate fire danger
again late this week but conditions are not expected to be as
extreme as Sunday. Model ensembles all point to general troughing
along the west coast by early next week but there is a large
spread in the details on timing and location at his time. This
would support a potential change to cooler and wetter conditions
again next week though there is still a lot of uncertainty with
the degree of cooling and precipitation. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  11  40  25  56 / 100  10   0   0
CTB  11  39  25  53 /  30   0   0   0
HLN  19  41  26  56 /  80  10   0   0
BZN  17  39  19  53 /  40  10   0   0
WYS   3  32   3  41 /  30  10   0   0
DLN  15  37  17  50 /  20   0   0   0
HVR  11  39  23  57 /  10   0   0   0
LWT  10  33  20  51 /  90  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Tuesday above 4500 feet
for Central and Southern Lewis and Clark...Jefferson...Northern
Rocky Mountain Front...Southern Rocky Mountain Front.

Winter Weather Advisory until 6 AM MDT Tuesday above 4500 feet
for Cascade...Judith Basin...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Mar 29, 7:17 PM MDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
717 PM MDT Mon Mar 29 2021

MTZ009-010-012>014-044>046-048>054-300215-
Cascade-Southern Rocky Mountain Front-Jefferson-Northern Rocky
Mountain Front-Fergus-Eastern Pondera-Judith
Basin-Broadwater-Chouteau-Liberty-Eastern Teton-Eastern
Glacier-Toole-Central and Southern Lewis and Clark-Meagher-
717 PM MDT Mon Mar 29 2021

...AN LINE OF HEAVIER SNOW SHOWERS WILL CONTINUE MOVING SOUTH OVER
THE HI-LINE AS SCATTERED LIGHT SNOW SHOWERS PERSIST OVER CENTRAL
MONTANA THIS EVENING...

At 712 PM MDT, an line of heavier snow showers was located along a
line extending from 29 miles north of North Browning to 15 miles
northwest of Winifred. Movement was south at 15 mph.

Winds in excess of 40 mph and visibility less than one mile in
blowing snow are possible with this line of snow showers.

Scattered snow showers will also persist over much of central
Montana, causing brief periods of visibility reduced to less than 3
miles.

Locations impacted include...
Great Falls, Helena, Lewistown, Shelby, Cut Bank, Conrad, Townsend,
Choteau, Fort Benton, White Sulphur Springs, Cascade, Stanford,
Lincoln, East Helena, Browning, Fairfield, Belt, Valier, Dutton and
Geraldine.

This includes the following highways...
 Interstate 15 between mile markers 177 and 368.
 Highway 200 between mile markers 0 and 139.
 Highway 12 between mile markers 1 and 84.
 Highway 2 between mile markers 207 and 292.
 Highway 87 between mile markers 4 and 61.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4773 10952 4675 10933 4670 10939 4672 11027
      4642 11028 4622 11147 4648 11231 4665 11231
      4670 11253 4683 11253 4684 11280 4717 11279
      4718 11306 4772 11317 4792 11309 4798 11288
      4813 11301 4817 11323 4900 11325 4900 11302
TIME...MOT...LOC 0112Z 007DEG 12KT 4899 11317 4770 10963

SC
Special weather statement, Mar 29, 9:02 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
902 PM MDT Mon Mar 29 2021

MTZ009-012-013-046-048>051-300400-
Chouteau-Cascade-Southern Rocky Mountain Front-Northern Rocky
Mountain Front-Fergus-Eastern Teton-Eastern Pondera-Judith Basin-
902 PM MDT Mon Mar 29 2021

...AN LINE OF HEAVIER SNOW WILL AFFECT MUCH OF CENTRAL MONTANA
THROUGH THIS EVENING...

At 856 PM MDT, a band of heavier snow was located along a line
extending from 9 miles southeast of South Browning to 10 miles north
of Black Eagle to 18 miles north of Denton. Movement was south at 30
mph.

Winds in excess of 30 mph are possible with this area of heavy snow,
which could cause periods of visibility of less than one mile.

Locations impacted include...
Great Falls, Conrad, Choteau, Cascade, Stanford, Fairfield, Belt,
Dutton, Geraldine, Denton, Hobson, Brady, Highwood, Black Eagle,
Geyser, Fort Shaw, Fort  Shaw, Heart Butte, Power and Carter.

This includes the following highways...
 Interstate 15 between mile markers 254 and 335.
 Highway 200 between mile markers 0 and 67, and between mile markers
120 and 139.
 Highway 87 between mile markers 4 and 35.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4855 11294 4850 11281 4832 11259 4840 11257
      4789 11125 4763 10972 4698 10970 4709 11142
      4792 11304 4798 11288 4801 11289 4804 11295
      4806 11294 4808 11299 4812 11299 4812 11305
      4815 11306
TIME...MOT...LOC 0256Z 005DEG 26KT 4845 11287 4767 11134 4758 10984

SC
Special weather statement, Mar 29, 10:30 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
1030 PM MDT Mon Mar 29 2021

MTZ009-010-012-013-046-048>051-300530-
Chouteau-Cascade-Southern Rocky Mountain Front-Northern Rocky
Mountain Front-Fergus-Eastern Teton-Eastern Glacier-Eastern
Pondera-Judith Basin-
1030 PM MDT Mon Mar 29 2021

...AN AREA OF HEAVY SNOW WILL AFFECT CENTRAL LEWIS AND CLARK...
WESTERN PONDERA...NORTHERN MEAGHER...JUDITH BASIN...SOUTH CENTRAL
GLACIER...SOUTHWESTERN FERGUS...TETON...SOUTHWESTERN CHOUTEAU AND
CASCADE COUNTIES...

At 1026 PM MDT, an area of light to moderate snow was located along
a line extending from Browning to near Power to 7 miles northeast of
Belt to 8 miles southeast of Lewistown. Movement was southwest at 20
mph.

Visibilities will drop quickly to between half of a mile and one
mile in this area of snow. Snow accumulations of half of an inch to
one inch are possible over the next hour.

Locations impacted include...
Great Falls, Lewistown, Choteau, Cascade, Stanford, Browning,
Fairfield, Belt, Dutton, Hobson, East Glacier Park, Geyser, Fort
Shaw, and Heart Butte.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4865 11301 4779 11154 4701 10914 4675 10928
      4669 10945 4670 10982 4675 10996 4671 11025
      4680 11065 4698 11092 4701 11108 4709 11109
      4700 11129 4735 11199 4794 11293 4795 11292
      4812 11299 4817 11323 4834 11338 4839 11334
TIME...MOT...LOC 0426Z 032DEG 10KT 4856 11298 4774 11160 4749 11086
4699 10929

Moldan
Special weather statement, Mar 29, 11:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1131 PM MDT Mon Mar 29 2021

MTZ009-012-014-048>051-054-300630-
Cascade-Southern Rocky Mountain Front-Northern Rocky Mountain
Front-Fergus-Eastern Teton-Judith Basin-Central and Southern Lewis
and Clark-Meagher-
1131 PM MDT Mon Mar 29 2021

...AN AREA OF MODERATE SNOW WILL AFFECT CENTRAL LEWIS AND
CLARK...WEST CENTRAL PONDERA...NORTHERN MEAGHER...JUDITH
BASIN...SOUTH CENTRAL GLACIER...SOUTH CENTRAL FERGUS...TETON AND
CASCADE COUNTIES...

At 1128 PM MDT, an area of moderate snow was located along a line
extending from near Kiowa to near Fort Shaw to 10 miles south of
Great Falls to 17 miles southeast of Moore. Movement was south at 20
mph.

Visibilities will drop quickly to between half of a mile and one
mile in this area of snow. Snow accumulations of half of an inch to
one inch are possible over the next hour.

Locations impacted include...
Choteau, Cascade, Fairfield, Fort  Shaw, Heart Butte, Augusta,
Kiowa, East Glacier Park, Neihart, Marias Pass, , Windham, Eden,
Stockett and Utica.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4867 11326 4764 11176 4681 10935 4670 10939
      4672 11027 4652 11028 4677 11139 4700 11205
      4792 11307 4798 11288 4812 11299 4817 11323
      4833 11338
TIME...MOT...LOC 0528Z 009DEG 16KT 4856 11320 4759 11178 4736 11122
4679 10946

Moldan

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:17 PM MDTSpecial Weather StatementTFXBroadwater, Cascade, Chouteau, Glacier, Judith Basin, Lewis and Clark and 3 more58 min
Mar 29, 9:02 PM MDTSpecial Weather StatementTFXCascade, Judith Basin, Pondera, Teton58 min
Mar 29, 10:30 PM MDTSpecial Weather StatementTFXCascade, Judith Basin, Teton60 min
Mar 30, 3:48 AM MDTWinter Weather AdvisoryTFX5 hr
Mar 30, 2:14 PM MDTFire Weather WatchTFXBlaine, Cascade, Chouteau, Fergus, Glacier, Hill and 8 more37 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.